Iowa, 2008

Flooding in Iowa, June 1 to 25, 2008

June 1 to 25, 2008 · NWS DMX · 14 events in 9 counties and zones

Iowa came off of a very wet May, only to be followed by a near record wet June. Some of the flooding along Iowa's rivers continued from May into June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.3 million
Crop damage
$302 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa came off of a very wet May, only to be followed by a near record wet June. Some of the flooding along Iowa's rivers continued from May into June. Heavy rains fell on a nearly daily basis somewhere in Iowa through the first half of the month. The first series of heavy rain events caused flooding over a large part of Iowa. Some of the flooding began as flash flooding, then transitioned into general river flooding. A considerable amount of agricultural land was put under water due to the extensive river flooding. This began what would be a catastrophic loss in agricultural production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SAT MAY 31 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...
SCATTERED -TRW ACTIVITY TO THE NORTH EXPECTED TO GRAZE NORTHEASTERN
CWA THROUGH THE EARLY EVENING HOURS...AS SHORTWAVE DROPPING THROUGH
ND...CONTINUES ON A SOUTHEASTWARD TRACK THROUGH THE EVENING. WEAK
INSTABILITY IN PLACE ACROSS THE NORTHEAST...WITH AROUND 500 TO 100
J/KG OF SFC BASED CAPE. EXPECT BIGGEST THREATS WITH ANY THUNDER
ACTIVITY ACROSS THE CWA IS ISOLATED HAIL AND POSSIBILITY OF WINDS
WITH MORE OF AN INVERTED-V SOUNDING ADVERTISED NEAR KALO AND KMCW.
HOWEVER BETTER INSTABILITY AND MOISTURE WILL BE SITUATED OFF TO THE
NORTH AND EAST. EXPECT ANY CONVECTION TO DISSIPATE WITH SUNSET WITH
THE LOSS OF DAYTIME HEATING. OTHERWISE SFC HIGH PRESSURE TO BUILD
INTO THE CWA...WITH UPPER RIDGING ALOFT SO EXPECT DRY CONDITIONS FOR
THE REMAINDER OF THE NIGHT.

.LONG TERM...SUNDAY THROUGH SATURDAY
UPPER RIDGING TO PUSH EAST SLIGHTLY SUNDAY...WITH WEAK AREA OF HIGH
PRESSURE IN PLACE AT THE SFC. THEREFORE EXPECT DRY CONDITIONS ACROSS
THE AREA SUNDAY...BUT UPPER RIDGE BEGINS TO BREAK DOWN...WITH
FLATTER MORE ZONAL FLOW EXPECTED INTO MONDAY AS A WEAK SHORTWAVE
PUSHES EAST FROM THE NORTHERN ROCKIES. AS SOUTHERLY FLOW KICKS BACK
IN LATE SUNDAY NIGHT INTO MONDAY...THETA-E RIDGE NUDGES INTO
SOUTHWESTERN CWA WITH A SMALL AMOUNT OF MUCAPE AS WELL. HAVE
INSERTED SLIGHT MENTION OF -TRW FOR LATE SUNDAY NIGHT...BUT BETTER
MOISTURE RETURN/INSTABILITY SHOWS UP MONDAY INTO MONDAY NIGHT AS CWA
IS BACK IN THE WARM SECTOR WITH THE SFC TROUGH AXIS PUSHING THROUGH
THAT AFTERNOON INTO THE EVENING. ZONAL UPPER LEVEL FLOW REMAINS INTO
TUESDAY AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA...THEREFORE
CONTINUED THE -TRW CHANCES INTO TUESDAY. SOUTHWEST FLOW THEN SETS UP
ACROSS THE MIDSECTION OF THE COUNTRY...AS AN UPPER TROUGH DIGS INTO
THE WESTERN US. THIS WILL ALLOW FOR AN INCREASINGLY ACTIVE PERIOD
INTO THE END OF THE WEEK. GFS/EC IN DISAGREEMENT WITH THE EXACT
PLACEMENT OF THE SFC FEATURES TOWARD WEDNESDAY INTO THURSDAY...WITH
THE GFS ADVERTISING THE WARM FRONT SLIDING NORTHWARD THROUGH THE
AREA WEDNESDAY NIGHT...AND THE EC SHOWING A FASTER SOLUTION. BOTH
MODELS AGREE ON A FAIRLY ACTIVE THURSDAY WITH THE CWA IN THE WARM
SECTOR AGAIN...AND THE UPPER LEVEL LOW CLOSING OFF OVER THE
CENTRAL/NORTHERN PLAINS. CWA IN FAVORABLE AREA BETWEEN TWO 100KT JET
STREAKS BY LATE THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH A
SHORTWAVE CIRCULATING NORTHWARD THROUGH THE WESTERN CWA AROUND MAIN
UPPER LOW. WITH CONDITIONS CONTINUING TO LOOK FAVORABLE FOR
THUNDERSTORM DEVELOPMENT...DID INCREASE POPS INTO THE HIGH CHANCE
CATEGORY ACROSS MUCH OF THE CWA THURSDAY NIGHT. OTHERWISE DEPENDING
ON SPEED OF SYSTEM AS IT PROGRESSES EASTWARD...MAY SEE SOME
LINGERING ACTIVITY INTO FRIDAY. DRY CONDITIONS THEN EXPECTED INTO
SATURDAY...AS WEAK UPPER LEVEL RIDGING EXPECTED ACROSS THE CENTRAL
US. AS FOR TEMPERATURES...EXPECT MOST SITES TO SEE NEAR AVERAGE
TEMPS FOR THIS TIME OF YEAR THROUGH THE PERIOD.

&&

.AVIATION...01/06Z

VFR CONDITIONS WILL PREVAIL MUCH OF THE PERIOD. ISOLD CONVECTION HAS
DISSAPATED OVER IOWA AND WILL ONLY SEE SCT MID LEVEL CLOUDS PASS BY
OVERNIGHT. WINDS LIGHT AND VARIABLE MOST LOCATIONS OVERNIGHT AS WELL
WITH INFLUENCE OF HIGH PRESSURE TO THE WEST. WINDS RETURNING TO THE
WEST NORTHWEST BY MID MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, May 31, 3:35 AM CST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT SAT MAY 31 2008

IAZ004>007-015>017-024>028-036>039-049-050-062-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
435 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHEAST OF A LINE FROM ESTHERVILLE...TO WEBSTER
CITY...TO MONTEZUMA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREATS WILL BE QUARTER SIZE HAIL AND
WIND GUSTS AROUND 60 MPH.

RIVER FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE
PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND
TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY
RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING...AND AGAIN FROM TIME TO TIME BEGINNING SUNDAY NIGHT.

IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-011100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
435 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHWEST OF A LINE FROM ESTHERVILLE...TO WEBSTER
CITY...TO MONTEZUMA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE
PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND
TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY
RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY
NIGHT.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Story

When
June 1, 12:00 AM CST to June 13, 10:48 PM CST
Where
Story County, 1.57 mi NW of Ames to 0.19 mi E of Ontario
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.043, -93.645

Flood, Kossuth

When
June 1, 12:00 AM CST to June 4, 10:48 AM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

Flood, Black Hawk

When
June 1, 12:00 AM CST to June 3, 10:13 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Jasper

When
June 1, 12:00 AM CST to June 14, 4:52 PM CST
Where
Jasper County, 0.9 mi W of Valeria to 2.25 mi ENE of Metz
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.730, -93.347

Flood, Mahaska

When
June 1, 12:00 AM CST to June 25, 1:27 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Boone

When
June 1, 12:00 AM CST to June 5, 2:02 PM CST
Where
Boone County, 9.69 mi N of Ridgeport to 9.73 mi ESE of Logansport
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Polk

When
June 1, 12:00 AM CST to June 24, 4:30 AM CST
Where
Polk County, 0.74 mi NNE of Johnston to 0.82 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$6.0 million
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.679, -93.693

Flood, Polk

When
June 1, 12:00 AM CST to June 2, 9:30 AM CST
Where
Polk County, 9.84 mi W of Commerce to 10.47 mi W of Commerce
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.550, -93.958

Flood, Polk

When
June 1, 12:00 AM CST to June 19, 5:16 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Polk

When
June 1, 12:00 AM CST to June 19, 9:30 AM CST
Where
Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Butler

When
June 1, 12:00 AM CST to 6:45 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Polk

When
June 1, 12:00 AM CST to June 2, 9:45 PM CST
Where
Polk County, 11.31 mi SW of Pleasant Hill to 13.51 mi NNW of Herrold
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50 million
Reported by
Official NWS Observations
Coordinates
41.850, -93.999

Flood, Marshall

When
June 1, 12:00 AM CST to 2:10 PM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250 million
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

Flood, Black Hawk

When
June 1, 12:15 AM CST to June 19, 9:45 PM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103164, 103168, 103170, 104404, 104410, 104414, 104420, 104422, 104426, 104427, 104431, 104441, 104449, 104437.